Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 170, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 26, 2013, 9:17 AM CDT for Hancock County, Winnebago County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2013, 9:17 AM CDT (14:17 UTC)
- Expired
- Jun 26, 2013, 10:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, IA, Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 173 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2649 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
815
WUUS53 KDMX 261417
SVRDMX
IAC081-189-261500-
/O.NEW.KDMX.SV.W.0170.130626T1417Z-130626T1500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
917 AM CDT WED JUN 26 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HANCOCK COUNTY IN NORTH CENTRAL IOWA...
WINNEBAGO COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 1000 AM CDT
* AT 916 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
BUFFALO CENTER...AND MOVING SOUTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FOREST CITY...THOMPSON...LELAND...CRYSTAL LAKE AND FOREST CITY
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4331 9349 4321 9349 4309 9367 4337 9394
4348 9374
TIME...MOT...LOC 1417Z 319DEG 15KT 4337 9378
HAIL...1.00IN
WIND...60MPH
$$
AWB3 follow-up statements
330
WWUS53 KDMX 261430
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
930 AM CDT WED JUN 26 2013
IAC081-189-261500-
/O.CON.KDMX.SV.W.0170.000000T0000Z-130626T1500Z/
HANCOCK IA-WINNEBAGO IA-
930 AM CDT WED JUN 26 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WINNEBAGO AND NORTHEASTERN HANCOCK COUNTIES UNTIL 1000 AM CDT...
AT 929 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF FOREST CITY...AND MOVING SOUTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FOREST CITY...LELAND...CRYSTAL LAKE AND FOREST CITY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4331 9349 4321 9349 4309 9367 4333 9390
4342 9365
TIME...MOT...LOC 1430Z 319DEG 15KT 4333 9373
HAIL...1.00IN
WIND...60MPH
$$
AWB419
WWUS53 KDMX 261440
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
940 AM CDT WED JUN 26 2013
IAC081-189-261500-
/O.CON.KDMX.SV.W.0170.000000T0000Z-130626T1500Z/
HANCOCK IA-WINNEBAGO IA-
940 AM CDT WED JUN 26 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WINNEBAGO AND NORTHEASTERN HANCOCK COUNTIES UNTIL 1000 AM CDT...
AT 938 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FOREST CITY...
AND MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FOREST CITY...CRYSTAL LAKE AND FOREST CITY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4331 9349 4321 9350 4309 9367 4330 9387
4339 9360
TIME...MOT...LOC 1440Z 319DEG 15KT 4330 9369
HAIL...0.88IN
WIND...60MPH
$$
AWB952
WWUS53 KDMX 261444
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
944 AM CDT WED JUN 26 2013
IAC081-189-261454-
/O.CAN.KDMX.SV.W.0170.000000T0000Z-130626T1500Z/
HANCOCK IA-WINNEBAGO IA-
944 AM CDT WED JUN 26 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINNEBAGO AND
NORTHEASTERN HANCOCK COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4331 9349 4321 9350 4309 9367 4330 9387
4339 9360
TIME...MOT...LOC 1444Z 319DEG 15KT 4329 9368
$$
AWBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:50 AM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 26, 6:50 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 650 AM CDT WED JUN 26 2013 .SHORT TERM.../TODAY/... ISSUED AT 401 AM CDT WED JUN 26 2013 SHORT WAVE EVIDENT ON WATER VAPOR PUSHING ACROSS CENTRAL IOWA AT 4 AM. MOST OF THE CONVECTION TONIGHT HAS OCCURRED EAST OF OUR FORECAST AREA SO THE SEVERE THUNDERSTORM WATCH WAS LET GO. SOME FESTERING STILL GOING ON HOWEVER OVER EASTERN PORTIONS OF THE FLASH FLOOD WATCH SO I WILL LEAVE THAT AS IS FOR NOW AND WILL RE-EVALUATE BEFORE I LEAVE MY SHIFT WHETHER TO CANCEL OR EXTEND. AT THIS POINT IT IS LOOKING LIKE A CANCELLATION WILL BE IN ORDER. THERE IS ONE CAVEAT HOWEVER...AND THAT IS THAT DYING STORMS MOVING ACROSS WESTERN MN ARE TRENDING SOUTHEAST ON THE SOUTHERN FLANK. THESE MAY BRUSH A PORTION OF NORTH CENTRAL AND NORTHEAST IOWA. HOWEVER SINCE THEY ARE DYING AND ANY REGENERATION WOULD LIKELY OCCUR EAST OF THE AREA...CLOSER TO WHERE THE SHORTWAVE WILL LIKELY BE...I AM NOT LOOKING FOR ANY HEAVY RAIN THREAT AT THIS POINT. IT SHOULD STILL BE A FAIRLY WARM AND MUGGY DAY TODAY. KEPT TEMPS/DEWPOINTS ABOUT LIKE YESTERDAY. .LONG TERM.../TONIGHT THROUGH TUESDAY/... ISSUED AT 401 AM CDT WED JUN 26 2013 THIS PERIOD WILL BE MUCH MORE TRANQUIL THAN THE RECENT PAST...ALTHOUGH THERE ARE STILL A FEW PRECIP WINDOWS OF CONCERN. SHORT WAVE HELPING TO PRODUCE CURRENT NERN IA TORRENTIAL RAINS SHOULD BE WELL EAST OF THE AREA BY 00Z WITH FAIR WEATHER HEADING INTO TONIGHT. ONE OF THE AFOREMENTIONED PRECIP WINDOWS RETURNS AS SOON AS THU HOWEVER. VERY WEAK SHORT WAVE WILL TOP THE WRN CONUS RIDGE WITH MAINLY A THERMODYNAMIC RESPONSE INTO THE MO RIVER VALLEY. QUICK SHOT OF RETURN FLOW WILL BRING ANOTHER SURGE OF INSTABILITY WITH MUCAPES BACK INTO SEVERAL THOUSAND J/KG. ANY CONVECTION WOULD LIKELY BE ELEVATED WITH WEAK SURFACE FLOW NEAR THE RIDGE. 310/315K ISENT SURFACES DEPICT NICE LIFT AND BAROCLINICITY NEAR THE MO RIVER WHICH MAY GET INTO SWRN IA...THUS HAVE RAISED POPS A BIT IN THOSE LOCATIONS. PATTERN WILL THEN AMPLIFY INTO THU NIGHT AND FRI WITH NOTED CHANGE IN AIRMASS SETTING UP STAGNANT WRN CONUS RIDGE/ERN CONUS TROUGH. NEXT PRECIP CHANCES WILL BE AROUND SAT AS SHORT WAVE AXIS ROTATES DOWN MS VALLEY ON BACK SIDE OF ERN GREAT LAKES TROUGH. SYNOPTIC SCALE FORCING IS WEAK WITH THIS FEATURE...BUT INCREASED MOISTURE BELOW 3KM COUPLED WITH LATE JUNE INSOLATION MAY LEAD TO SCATTERED WEAK CONVECTION. SIMILAR BUT WEAKER SIGNAL SOUTHEAST INTO SUNDAY. PATTERN CHANGES LITTLE INTO EARLY NEXT WEEK. TROUGH/RIDGE MOVE LITTLE BUT FLOW WEAKENS SEASONALLY. ALTHOUGH THERE IS SUFFICIENT EVIDENCE FOR LOW POPS AROUND TUE IN THE VICINITY OF THE UPPER TROUGH...THE MAIN WEATHER STORY FROM THE WEEKEND THROUGH THE END OF THE VALID PERIOD WILL LIKELY BE COOLER LESS HUMID TEMPERATURES. HIGHS WILL LIKELY NOT TOP 80 DEGREES WITH RELATIVELY LOW DEWPOINTS AND WEAK SURFACE WINDS. ECMWF AND GFS BOTH SUGGEST GRADUALLY WARMER BACK TO MORE SEASONAL LEVELS BEYOND THE VALID PERIOD HOWEVER. && .AVIATION...26/12Z ISSUED AT 650 AM CDT TUE JUN 25 2013 UPPER LEVEL TROUGH SHIFTING EAST TODAY AS A COLD FRONT PUSHES ACROSS THE TAF LOCATIONS. THERE MAY BE ISOLD THUNDERSTORMS THROUGH 15Z THEN CIGS BECOMING VFR FROM W TO E THROUGH 00Z. SOUTHERLY WINDS BECOMING LIGHT NWRLY AFT 00Z. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BLACK HAWK- BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HANCOCK-HARDIN- MARSHALL-POWESHIEK-TAMA-WINNEBAGO-WORTH. && SHORT TERM...FAB LONG TERM...SMALL AVIATION...FAB
Hazardous weather outlook, Jun 26, 6:15 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 615 AM CDT WED JUN 26 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-271115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 615 AM CDT WED JUN 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE MAY BE A FEW BRIEF THUNDERSTORMS EARLY THIS MORNING. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS RETURN TO SOUTHWEST IOWA THURSDAY. A FEW STORMS MAY BE STRONG WITH SMALL HAIL. OTHER LOW CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST AROUND SATURDAY AND AGAIN TUESDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. FAB
In the hours before
Local storm report, Jun 26, 4:47 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 AM CDT WED JUN 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 AM FLASH FLOOD 5 NNE EVANSDALE 42.53N 92.24W
06/26/2013 BLACK HAWK IA 911 CALL CENTER
WATER OVER DONALD RD NEAR DEWAR
0446 AM FLASH FLOOD 3 W DUNKERTON 42.57N 92.22W
06/26/2013 BLACK HAWK IA 911 CALL CENTER
WATER OVER ROAD. CLOSURE AT DUNKETON AND RAYMOND RD.
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 11:37 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 23 min |
| Jun 26, 12:32 AM CDT | Flash Flood Warning | DMX | Bremer, Butler | 6 hr |
| Jun 26, 2:02 AM CDT | Flash Flood Warning | DMX | Black Hawk | 6 hr |
| Jun 26, 8:33 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 42 min |
| Jun 26, 1:58 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.